My Journey With Medication (Now in Recovery from BPD)


I have had a long journey with psychiatric medications the predates my diagnosis of Borderline Personality Disorder.   As a young teenager (age 15), I was put on Zoloft for depression after entering a residential group home for girls.  I would remain on Zoloft (other than those impulsive cold turkey stops and those times when I didn't have insurance or the ability to pay) for just short of two decades before being told I had to stop taking it.  It was suspected to be the cause of severe jaw tightening, tension, and pain that I had begun experiencing.  My psychiatrist told me that this symptom can arise after long-term use.

The other drug that I was on for a very long time (on and off for about twenty years) and that is by no means intended to be a long-term drug, is Ativan.  I even wrote this post about it years ago, regarding my body's addiction to the drug, even when I was down to just 0.5 mg a day.  (At one point, about 12 years ago, I was on 4 mg a day!)

I was often thought to be bipolar rapid cycling, and I had a clear, severe case of Obsessive Compulsive Disorder (OCD) that became disabling at one point.  Years of Zoloft and then Paxil (which I had to stop due to an allergy) and then Celexa helped manage the symptoms while I underwent seven years of Cognitive Behavior Therapy (CBT).  I was then taken off of Celexa, because it was shown to cause heart issues in some people (and the test my psychiatrist sent me for showed I was at risk), so I was then put on Prozac.

In the past, I was put on the following drugs to try to manage the symptoms that I was presenting.  Keep in mind that my seeking of psychiatric care was very erratic.  In my twenties, I was often homeless, bouncing from one shelter or psychiatric inpatient to the next, and I didn't have a steady psychiatrist.  I saw so many different providers each year, and they didn't communicate with each other because I was so erratic and couldn't pull it together to get my medical records.  I had not yet been diagnosed with BPD, though when I was 19, my discharge paperwork from one of my hospitalizations read under follow-up care "Rule out Borderline Personality Disorder."  I ripped it up and didn't follow up on this advice for 10+ years later.


Here are some other psychiatric drugs I have been on over the years:


  • Depakote - for mood swings - typically given to those with bipolar, but also used sometimes for people with BPD, from what I have heard.  I was never on it steadily enough to really evaluate if it made a difference, and my life was so tumultuous at the time (homelessness, etc.), that it would have been hard to tell. 
  • Xanax  - for anxiety - I am one of those rare people who experienced a surge in anxiety when I took this medication, so one pill into that plan, and I was taken off of it.
  • Risperdal - used for bipolar and schizophrenia - this is an antipsychotic drug.  I was given it because when I in my late teens, I was deeply involved in an evangelical church, and we commonly spoke such things as, "I know God is telling me,"  or "I believe the Lord is letting me know..." and I was thought to be psychotic.  This drug knocked me out and made me feel so slow and like a robot.  My husband at the time came to visit me in the psych ward, and he told the doctors I was not myself.  When told why they put me on this drug, he explained that this is the culture of many born again Christians, and this is how we talk in our church.  Were they going to lock everyone up and medicate them?  They immediately took me off of this medication.
  • Seroquel - antipsychotic - At low dosages, this is used for non-psychotic people as a sleep aid.  This was recently prescribed to me for the purpose of help with sleep when I was having side effects from a steroid medication

I'm sure that there were many more that I can't even remember now.

Recently, while on steroid medication, I was unable to take the Prozac, as my psychiatrist was concerned about it inducing mania.  By the time my steroid treatment was over, I learned that the Prozac was completely out of my system (I was only on 10 mg a day for the past few years, primarily to manage OCD), so I decided to give it a shot off of it.  So far so good.  I've been under some stress, so I've noticed a slight increase in OCD symptoms, but nothing major.  I've been managing my best with the CBT skills.

Also, I had so much fatigue recently from MS that I skipped my Ativan pills for several days.  When I learned from my psychiatrist that this drug was also out of my system, and I didn't have the terrifying withdrawals that we imagined I might, I decided to try staying off of this as well.

It is SO IMPORTANT that you make wise decisions around the course of your medication and that you do not stop taking your meds as prescribed or cold turkey.  Do this only under the guidance and advice of a qualified, licensed psychiatrist for your safety and well-being.   I realize I should have done this with the Ativan as well. I am very fortunate that everything turned out okay.

Am I happy to be off of psychiatric meds?  That's an interesting question. In some ways, yes.  It feels good to be stable off of them; however, I fully acknowledge that there were times in my life that they were completely necessary, and if I were to feel that I needed them again, I would consult with my psychiatrist and go back on them if I needed to do so.  There is no shame in this. This article is not about vilifying medication, psychiatric or otherwise. It's not about making medication "bad." It's about making wise, informed decisions for our overall well-being.


I hope this post helped you in some way.

Let me know!


Thanks for reading.

More Soon.


In kindness,
Debbie

To learn more about the author of this post, visit www.emotionallysensitive.com


1 comment:

  1. I struggle with the side effects from my medication and, as a result, am getting desperate to come off them, or reduce them. My psych doesn't seem to want to let me do either though which is really getting to me. I was happy to start on this course of medication but over 3 years later I now want to try and manage my emotions on my own.

    ReplyDelete

LinkWithin

Related Posts Plugin for WordPress, Blogger...